Hail, Weston
- When
- May 27, 4:32 PM MST
- Where
- Weston County, Newcastle
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.860, -104.200
A line of strong to severe thunderstorms developed over eastern portions of Weston County, producing hail and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of strong to severe thunderstorms developed over eastern portions of Weston County, producing hail and wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 4:08 PM MST, 24 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 508 PM MDT Sat May 27 2023 .DISCUSSION...(This Evening Through Saturday) Issued at 1236 PM MDT Sat May 27 2023 Water vapor shows large western CONUS trof with broad southwest flow aloft through the Northern Plains. Next ejecting shortwave is tracking northeast across the Central Rockies. At the surface, trof extends from far western ND through northeast WY with another boundary across the northern Black Hills, quite similar to yesterday. Temps early this afternoon mostly in the 70s. MLCAPE currently in the 1000-1500J/kg range but still enough CIN for limited surface based development outside of the Northern Black Hills. Cap will quickly erode by mid afternoon with MLCAPE rising into the 1500-2000J/kg range from northeast WY into far western SD. Effective bulk shear is a little better than yesterday, in the 25-35kt range. Convection will continue to bubble in the Northern Black Hills this afternoon, with more organized convection expected to develop northward into northeast WY by mid afternoon and spread into far western SD by very late afternoon or early evening. Some discreet supercells possible early on given more robust shear, but activity should become more clustered by late afternoon before transitioning to more linear activity by early evening as it tracks into far western SD. This will likely not be too dissimilar to yesterday's development, but given better shear we may see a few more severe storms develop. Activity will track across western SD in the evening and gradually dissipate at it shifts into central SD late. Another round of storms will develop Sunday afternoon/evening, although the better chance for strong to severe storms will shift a bit further east into western SD with placement of surface trof more across the western Dakotas. Flow aloft should become a bit more zonal early next week as west coast trof splits. While we'll remain unsettled, the severe threat may not be quite as high. However, by mid week, flow should return southwest as a stronger wave ejects from the Desert SW into the Central Rockies and becomes blocked by a ridge over the Upper Midwest. This should provide more active weather across our region. Temps should remain slightly above average through much of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 506 PM MDT Sat May 27 2023 Breezy southerly winds will persist across the SD plains through this evening. Widespread showers and thunderstorms will spread from northeast WY through western SD this evening, then dissipate overnight. Strong winds and hail will be possible near the storms, especially earlier this evening. Areas of IFR conditions will be possible near stronger storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 424 AM MDT Sat May 27 2023 SDZ001-012-024>030-041-072-074-WYZ054>058-071-281030- Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 424 AM MDT Sat May 27 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and strong winds. Flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms continue through Friday. Strong to severe storms will be possible again Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-031-042-073-281030- Perkins-Northern Meade Co Plains-Pennington Co Plains- Oglala Lakota-Southern Meade Co Plains- 424 AM MDT Sat May 27 2023 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms continue through Friday. Strong to severe storms will be possible again Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-281030- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 424 AM MDT Sat May 27 2023 /524 AM CDT Sat May 27 2023/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Thunderstorms will move in from the west tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms continue through Friday. Strong to severe storms will be possible Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL PINE HAVEN 44.35N 104.80W
05/27/2023 E0.70 INCH CROOK WY TRAINED SPOTTER
&&
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 8 W BELLE FOURCHE 44.66N 104.00W
05/27/2023 E1.00 INCH BUTTE SD TRAINED SPOTTER
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 8 N ALVA 44.82N 104.45W
05/27/2023 E1.25 INCH CROOK WY PUBLIC
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 6 ENE PINE HAVEN 44.37N 104.69W
05/27/2023 M1.50 INCH CROOK WY PUBLIC
&&
SEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 7 SE DEVILS TOWER 44.52N 104.61W
05/27/2023 E0.88 INCH CROOK WY PUBLIC
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 7 NW ALVA 44.77N 104.55W
05/27/2023 E1.00 INCH CROOK WY PUBLIC
&&
SJRThe Rapid City radar (KUDX), 113 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092471, 1092473, 1092474, 1092475.